Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 65, NWS St. Louis, MO

March 14, 2024Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 14, 2024, 7:31 PM CDT for Marion County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2024, 7:31 PM CDT (00:31 UTC)
Expired
Mar 14, 2024, 8:00 PM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 106 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS53 KLSX 150031
SVRLSX
ILC121-150100-
/O.NEW.KLSX.SV.W.0065.240315T0031Z-240315T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
731 PM CDT Thu Mar 14 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Marion County in south central Illinois...

* Until 800 PM CDT.

* At 731 PM CDT, a severe thunderstorm was located near Centralia,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Centralia, Salem, Wamac, Central City, Helm, Iuka, Junction City,
  Kell, Walnut Hill, Cartter, and Selmaville.

This includes Interstate 57 in Illinois near exit 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM CDT for south central
Illinois.

&&

LAT...LON 3848 8893 3847 8914 3859 8914 3867 8870
      3866 8869 3848 8870
TIME...MOT...LOC 0031Z 267DEG 36KT 3849 8902 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Glass
1 follow-up statement
886 
WWUS53 KLSX 150057
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
757 PM CDT Thu Mar 14 2024

ILC121-150106-
/O.EXP.KLSX.SV.W.0065.000000T0000Z-240315T0100Z/
Marion IL-
757 PM CDT Thu Mar 14 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARION COUNTY WILL
EXPIRE AT 800 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for south central
Illinois.

&&

LAT...LON 3848 8893 3847 8914 3859 8914 3867 8870
      3866 8869 3848 8870
TIME...MOT...LOC 0056Z 267DEG 36KT 3850 8870 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:32 PM CDT, 59 minutes earlier. Its key messages:

  • -Thunderstorms are expected through this evening (60 to 80 percent chance) across much of the area. There is a threat that some of these thunderstorms will become strong to severe with hazards of very large hail, damaging winds, and a tornado or two possible. -Expect near or slightly above normal temperatures Friday and Saturday, then a cool down on Sunday and Monday after a dry cold front moves through Saturday night.
Area forecast discussion, Mar 14, 6:32 PM CDT, 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
632 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

-Thunderstorms are expected through this evening (60 to 80 percent
 chance) across much of the area. There is a threat that some of these
 thunderstorms will become strong to severe with hazards of very
 large hail, damaging winds, and a tornado or two possible.

-Expect near or slightly above normal temperatures Friday and
 Saturday, then a cool down on Sunday and Monday after a dry cold
 front moves through Saturday night.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 302 PM CDT Thu Mar 14 2024

The atmosphere ahead of the cold front has destabilized once
again with activity beginning to develop in the warm sector as of
19z. The latest surface analysis shows the outflow boundary
beginning to retreat back to the north, and currently extends from
surface low near MCI southeastward to near Jefferson City, then
eastward to the southern sections of the St. Louis metro area.
Latest RAP analysis is showing MLCAPEs near 2000 J/kg with no cap
left underneath a right entrance region of an upper level jet
streak. This instability combined with deep 0 to 6km bulk shear of
50-60kts, as well as 0-3km SRH around 200 to 250, indicates that
storm development will initially start off as supercellular.
Currently thunderstorms that are developing in southwestern MO
will race off to the northeast into central/east central/southeast
Missouri this afternoon. As some of the storms approach the
outflow boundary, winds are backed to the southeast on the north
side of it, thus this will increase the "spin" in the lowest
levels of the atmosphere and increase the likelihood of
tornadogenesis with any supercell that crosses it. Along with the
tornado threat, very large hail, baseball size or larger, and
damaging winds will also be likely with any severe thunderstorm.

By late this afternoon and evening, the shear vector will become
aligned with the boundary, thus will likely see a quick transition
to a mixed mode. The latest HRRR run continues to show the storms
will become more numerous along the I-70 corridor in IL and I-44
corridor in MO by 00z Friday and slide south, exiting the region
between 03z and 06z Friday.

Dry and near normal temperatures are expected on Friday as a surface
ridge builds into the region. Despite decreasing clouds, the colder
northerly winds will keep temperatures in the mid 50s to low 60s for
highs.

Even though the surface ridge will weaken Friday night with surface
flow backing to the west to southwest once again, lows will still
drop off into the upper 30s to low 40s, but still a bit above normal
for this time of year.

Byrd
&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 302 PM CDT Thu Mar 14 2024

A strong area of low pressure will drop southeastward out of
western Canada into the Great Lakes region by this weekend. It
will drag a cold front into the area by Saturday night. This
boundary should pass through dry, with very weak low-level
convergence along it and the better mid/upper level forcing for
ascent residing across the Great Lakes. In the meantime,
temperatures will warm up on Saturday with highs in the 60s.

As decent CAA moves in Saturday night, temperatures will be below
normal for the last half of the weekend and into early next week.
Highs on Sunday will be in the upper 40s to upper 50s, while highs
on Monday will be in the 40s. Expect below freezing temperatures
area wide Sunday night and Monday night with lows in the 20s.

Temperatures will warm back above normal by the middle next week
with the next chance of rain holding off until Wednesday night and
Thursday.

Byrd
&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 631 PM CDT Thu Mar 14 2024

Cold front has moved south of KUIN and has just moved through
KCOU as of 23z Thursday. The front will move through KJEF by 00z
Friday, while it will move through St. Louis metro area between
03z-04z Friday. As the front moves through winds will veer to the
north. Otherwise, lingering showers and storms through 04z Friday
for TAF sites along I-70. Then MVFR ceilings which have moved into
KUIN, will continue to sink south into remainder of TAF sites by
03z-04z Friday.

As surface ridge builds in, ceilings will lift and scatter out
from north to south during the day on Friday, by 11z at KUIN and
by 16z-17z Friday at remainder of TAF sites.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 14, 3:25 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
325 PM CDT Thu Mar 14 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
325 PM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely through tonight. Some of these
thunderstorms could be severe capable of producing very large hail,
damaging winds, and isolated tornadoes through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

Byrd

In the hours before

Local storm report, Mar 14, 7:22 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
722 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             3 SSE Valley Park       38.54N 90.48W
03/14/2024  E1.50 inch       St. Louis          MO   Amateur Radio

&&

CVKING
Local storm report, Mar 14, 7:23 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
723 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     Hail             Coffeen                 39.09N 89.39W
03/14/2024  E1.75 inch       Montgomery         IL   Amateur Radio

&&

CVKING
Local storm report, Mar 14, 7:26 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
726 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Hail             2 N Fairmont City       38.68N 90.10W
03/14/2024  E1.75 inch       Madison            IL   NWS Employee

            Halfway between Collinsville and Granite
            City.

&&

CVKING
Local storm report, Mar 14, 7:28 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
728 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     Hail             1 SSW High Ridge        38.45N 90.54W
03/14/2024  E1.25 inch       Jefferson          MO   Emergency Mngr

&&

CVKING
Local storm report, Mar 14, 7:30 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
730 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tstm Wnd Dmg     1 NNE Centerville       37.45N 90.95W
03/14/2024                   Reynolds           MO   Law Enforcement

            Tree down over Highway 21 north of
            Centerville.

&&

KD
Local storm report, Mar 14, 7:31 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
731 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     Tstm Wnd Dmg     1 ENE Belleview         37.69N 90.73W
03/14/2024                   Iron               MO   Public

            Powerlines down near Belleview, MO.

&&

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:04 PM CDTAreal Flood AdvisoryLSXWashington40 min
Mar 14, 7:06 PM CDTAreal Flood AdvisoryLSXFayette, Marion3 hr
Mar 14, 7:06 PM CDTSevere Thunderstorm WarningLSXClinton, Saint Clair, Washington39 min
Mar 14, 7:44 PM CDTFlash Flood WarningLSXWashington3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.